Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, July 24, 2008

July 24, 2008 · NWS CTP · 13 events in 7 counties and zones

A cold upper level low pressure system moved across the region during the afternoon of July 24th, destabilizing the atmosphere and triggering areas of severe thunderstorms over central and western portions of the State College Forecast Office service area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold upper level low pressure system moved across the region during the afternoon of July 24th, destabilizing the atmosphere and triggering areas of severe thunderstorms over central and western portions of the State College Forecast Office service area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 10:28 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 24, 10:28 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EDT THU JUL 24 2008

.SYNOPSIS...

A SLOW MOVING COLD FRONT OVER EASTERN PENNSYLVANIA...WILL
CONTINUE OFF THE MID ATLANTIC COAST BY LATER TODAY AND OVERNIGHT.
MEANWHILE A STRONG DISTURBANCE ALOFT WILL CROSS PENNSYLVANIA THIS
AFTERNOON BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
IMPROVING CONDITIONS WILL OCCUR TONIGHT THROUGH FRIDAY NIGHT AS
HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER COLD FRONT WILL
APPROACH THE REGION THIS WEEKEND WITH A ROUND OR TWO OF SHOWERS
AND THUNDERSTORMS ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

A STEADY RAIN WILL CONTINUE ACROSS THE NW PENN MTNS (UNDER THE
UPPER LOW CENTER) THROUGH EARLY AFTERNOON WHERE SOME SIGNIFICANT
(ALBEIT HIGHLY LOCALIZED) FLASH FLOODING OCCURRED EARLIER THIS
MORNING.

OUR MAIN WEATHER MAKER THIS AFTERNOON IN CENTRAL PENN IS THE SLOW
MOVING...AND UNSEASONABLY DEEP UPPER LOW CROSSING THE REGION. THE
COMBINATION OF RELATIVELY STEEP 850-500 HPA LAPSE RATES AND LIFT
FROM THE LEFT EXIT REGION OF AN UPPER JET WILL LIKELY PRODUCE SCTD
SHRA. THE RATHER LOW 7-8 KFT AGL FREEZING LEVEL AND DECENT CAPE
(ABOUT 25 PERCENT OF THE TOTAL) ABOVE THE -20C LEVEL SHOULD LEAD
TO ISOLATED TSRA CAPABLE OF PRODUCING SOME PEA SIZE HAIL...WHILE
MIXING DOWN A CHILLY 20-30 KT WEST TO NW WIND GUST.

TEMPS WILL REMAIN BELOW NORMAL BY ABOUT 6-7 DEG F IN MOST
PLACES...AROUND 70 ACROSS THE NW MTNS...AND MID 70S TO AROUND 80 ACROSS
THE CENTRAL AND SE RESPECTIVELY.

A MUCH MORE COMFORTABLE NIGHT IS IN STORE FOR THE CWA AS DEWPOINTS
DECREASE INTO THE 50S AND SKIES BECOME PARTIALLY CLEAR. TEMPERATURES
WILL RANGE FROM THE UPPER 40S IN THE NORTHERN MOUNTAINS TO THE MID
50S AND AROUND 60 IN CENTRAL AND SOUTHEASTERN PENN RESPECTIVELY.
THE COMBINATION OF LOW-LEVEL MOISTURE FROM EARLIER RAINFALL AND
CLEARING SKIES WILL LEAD TO THE FORMATION OF VALLEY FOG.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS
CLOUDS. EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER
850MB TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES
WARMER THAN THURSDAY...JUST A DEG F OR SO BELOW NORMAL

OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE
FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE
ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO
OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR
CWA...BRINGING MAINLY AN INCREASE IN MID TO HIGH CLOUDS DURING THE
MORNING. DRY CONDITIONS ARE EXPECTED THROUGH AT LEAST 10Z
SATURDAY. MINS EARLY SATURDAY WILL BE IN THE LOW/MID 60S ACROSS
THE CENTRAL AND SE (WHICH WILL BE ABOUT 5F WARMER THAN DAYBREAK
FRIDAY. LOWS ACROSS THE NW MTNS COULD BE AROUND 10F HIGHER THAN
FRIDAY...OR IN THE UPPER 50S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AXIS OF MODERATELY HIGH SFC-850 HPA DEWPOINTS IS CHANNELED ENE
INTO OUR NRN AND WRN ZONES SATURDAY...AS THE LEFT EXIT REGION OF
NWRLY UPPER JET MOVES ACROSS NRN PENN. MAIN LARGER SCALE FORCING
AND LLVL INSTABILTY AXIS FOR SHRA/TSRA WILL BE ACROSS THE NW 1/3 OF
OUR CWA...WITH 30 PERCENT POPS PROBABLY PUSHING THE CHC FOR AN
AFTERNOON SHRA/TSRA ACROSS THE LOWER SUSQ VALLEY.

NOT A LOT OF CHANGE FROM YESTERDAY. REGARDING THE SECOND HALF OF
THE UPCOMING WEEKEND. DID EDGE POPS UP SOME FOR SUNDAY AND SUNDAY
NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS.

LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR
WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF
FEATURE ON GFS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
DEEP MID-LVL TROUGH ACROSS MUCH OF THE MID-ATLANTIC
REGION...IMPACTING FLIGHT CONDS FOR NUMEROUS AIRFIELDS IN PA THIS
MORNING. LATEST IR IMAGERY INDICATED AN AREA OF IFR/LIFR CLOUDS
ACROSS CENTRAL PA SLIDING EAST. VSBYS WILL LINGER AROUND MVFR FOR
A FEW AIRFIELDS THIS MORNING UNTIL SOME MIXING CAN OCCUR AND SCOUR
LLVL/S. AFT 20Z VFR CIGS/VSBYS SHUD DOMINATE THE AREA...ALTHOUGH
DECENT RADIATIONAL COOLING SETS UP OVERNGT. TEMP/DEW PT SPREAD
WILL REMAIN MINIMAL UNDER LGT WINDS...SO EXPECT FOG TO DEV BTWN
02-04Z AND PERSIST THRU SUNRISE FRI. VSBYS UNDER FOG COULD
FLUCTUATE BTWN IFR/LIFR BEFORE IMPROV TO VFR.

THE FRONT SHOULD FINALLY BE OFFSHORE BY THURSDAY MORNING BRINGING
IN VFR CONDITIONS. HOWEVER WE WILL STILL BE UNDER THE UPPER LEVEL
TROUGH WHICH MAY CAUSE A FEW ISOLATED AFTERNOON SHOWERS TO
DEVELOP...WHICH MAY BRIEFLY LOWER CEILINGS AND VISIBILITIES TO
MVFR EACH OF THE NEXT COUPLE OF DAYS. ANOTHER FRONT MAY BRING A
CHANCE OF THUNDERSTORMS ON SATURDAY NGT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...MCFADDEN/LACORTE/LAMBERT
SHORT TERM...LAMBERT/CHENARD
LONG TERM...MARTIN
AVIATION...BEACHLER/TYBURSKI
Hazardous weather outlook, Jul 24, 4:31 AM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT THU JUL 24 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
531 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Local storm report, Jul 24, 5:55 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 AM EDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     FLASH FLOOD      SUGAR GROVE             41.98N 79.34W
07/24/2008                   WARREN             PA   LAW ENFORCEMENT

            ROUTE 957 NEAR SUGAR GROVE CLOSED. WATER RESCUES HAD
            TAKEN PLACE AT NEARBY RESIDENCY.

&&

BEACHLER
Special weather statement, Jul 24, 11:42 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT THU JUL 24 2008

PAZ010-241730-
ELK PA-
1242 PM EDT THU JUL 24 2008

...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...

AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF KANE...MOVING SOUTHEAST AT 38 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ST. MARYS AROUND 100 PM AND FORCE AROUND 115
PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 66...STATE ROAD 120...STATE ROAD 255.

FORECASTER: LA CORTE

The radar

The State College radar (KCCX), 90 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Elk

When
July 24, 11:43 AM EST
Where
Elk County, 5 mi W of Ridgway
Measured
0.88 in hail
Reported by
Public
Coordinates
41.430, -78.847

Nickel size hail was reported about 5 miles west of Ridgway.

Hail, Elk

When
July 24, 12:29 PM EST
Where
Elk County, Force
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -78.520

Nickel size hail was reported in Force.

Hail, Clearfield

When
July 24, 12:50 PM EST
Where
Clearfield County, 0.87 mi SW of Burnside
Measured
0.88 in hail
Reported by
Public
Coordinates
40.810, -78.790

Nickel size hail covered the ground in Burnside Township.

Hail, Clearfield

When
July 24, 1:10 PM EST
Where
Clearfield County, 3 mi E of Wallaceton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.970, -78.222

Penny size hail was reported 3 miles east of Wallaceton.

Hail, Clearfield

When
July 24, 1:15 PM EST
Where
Clearfield County, Westover
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.750, -78.670

Nickel size hail reported in Westover.

Hail, Centre

When
July 24, 1:17 PM EST
Where
Centre County, Philipsburg
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -78.230

Quarter size hail reported in Philipsburg.

Hail, Cambria

When
July 24, 1:17 PM EST
Where
Cambria County, Glasgow
Measured
0.88 in hail
Reported by
Public
Coordinates
40.720, -78.450

Nickel size hail reported in Glasgow.

Thunderstorm Wind, Blair

When
July 24, 1:45 PM EST
Where
Blair County, 1 mi W of Tyrone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -78.249

Thunderstorm winds knocked down trees and wires on Route 350 west of Tyrone.

Hail, Blair

When
July 24, 1:48 PM EST
Where
Blair County, Tyrone
Measured
0.88 in hail
Reported by
Public
Coordinates
40.680, -78.230

Nickel size hail was reported in Tyrone.

Hail, Huntingdon

When
July 24, 1:52 PM EST
Where
Huntingdon County, Alexandria
Measured
0.88 in hail
Reported by
Public
Coordinates
40.550, -78.100

Nickel size hail was reported in Alexandria.

Thunderstorm Wind, Blair

When
July 24, 2:03 PM EST
Where
Blair County, Altoona
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.480, -78.400

Thunderstorm winds knocked down large branches in Altoona.

Thunderstorm Wind, Blair

When
July 24, 2:10 PM EST
Where
Blair County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.470, -78.220

Thunderstorm winds knocked down large branches in Williamsburg.

Hail, Snyder

When
July 24, 2:37 PM EST
Where
Snyder County, Selinsgrove
Measured
0.88 in hail
Reported by
Public
Coordinates
40.800, -76.850

Nickel size hail was reported in Selinsgrove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107752, 107753, 107754, 107775, 107755, 107757, 107758, 107759, 107760, 107761, 107762, 107763, 107764.